Alert archive / Oregon / Red Flag Warnings in 2020

Red Flag Warning 8, NWS Medford, OR

August 4, 2020Harney County, Klamath County, Lake County, Oregon; Siskiyou County, California

NWS Medford, OR issued this red flag warning at Aug 4, 2020, 2:42 PM PDT for Harney County, Klamath County, Lake County, Oregon; Siskiyou County, California. It took effect at Aug 5, 2020, 2:00 PM PDT. It was in force for 9 hr. 9 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 4, 2020, 2:42 PM PDT (21:42 UTC)
In effect from
Aug 5, 2020, 2:00 PM PDT
Expired
Aug 5, 2020, 11:00 PM PDT
In force
9 hr
Issued by
NWS Medford, OR

Counties Siskiyou County, CA, Harney County, OR, Klamath County, OR, Lake County, OR

The radar

The Medford radar (KMAX), 159 km from the middle of the area, began a volume at 21:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 5, 4:40 PM PDTHAIL 0.7Macdoel, CAALSO REPORTED UNMEASURED STRONG WINDS AND HEAVY RAINS. TIME IS ESTIMATED VIA THE FACEBOOK POST AND TIMING OF RADAR INDICATED STORMS.
Aug 5, 4:46 PM PDTHAIL 0.53 Nnw Klamath Falls, ORVIDEO SHOWING NUMEROUS NICKLE SIZED HAIL STONES.
Aug 5, 4:53 PM PDTHAIL 0.73 Ene Etna, CA
Aug 5, 5:03 PM PDTHAIL 12 Nw Klamath Falls, ORPICTURE OF 1 INCH HAIL TAKEN NEXT TO A QUARTER TO ESTIMATE THE SIZE. PERSON REPORTED MELTING HAD BEEN OCCURRING BEFORE THEY COULD TAKE THE PICTURE.
Aug 5, 5:05 PM PDTHAIL 0.7Yreka, CAVIDEO SHOWING DIME SIZED HAIL AND HEAVY RAIN PRODUCING OVERFLOWING GUTTERS.
Aug 5, 5:20 PM PDTHAIL 0.75Montague, CAPICTURE OF PENNY SIZED HAIL AND NEEDING TO PULL CAR INTO CARPORT BECAUSE IT WAS CAUSING SUBTLE CAR DAMAGE. VIA FACEBOOK.
Aug 5, 5:29 PM PDTHAIL 0.52 Nw Klamath Falls, OR10-15 MIN OF CONTINUOUS HALF INCH HAIL. WITH HEAVY RAIN AND LIGHTNING.
Aug 5, 5:40 PM PDTHAIL 11 Wnw Klamath Falls, ORPICTURE SHOWING QUARTER SIZED HAIL, WITH FOLLOWUP CONFIRMATION.
Aug 5, 5:45 PM PDTHAIL 0.71 Nw Klamath Falls, ORALSO REPORTED 25MPH WIND GUSTS, AND UNMEASURED HEAVY RAINS. VIA FACEBOOK.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 12:00Z, 9.7 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 12:00Z on 2020-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 12:00Z on 2020-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1227 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
-59 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

637 
WWUS86 KMFR 042142
RFWMFR

URGENT - FIRE WEATHER MESSAGE
National Weather Service Medford OR
242 PM PDT Tue Aug 4 2020

CAZ280-ORZ624-625-051245-
/O.UPG.KMFR.FW.A.0007.200805T2100Z-200806T0600Z/
/O.NEW.KMFR.FW.W.0008.200805T2100Z-200806T0600Z/
Western Klamath National Forest-Klamath Basin and the Fremont-
Winema National Forest-
South Central Oregon Desert including the BLM Land in Eastern Lake
and Western Harney Counties-
242 PM PDT Tue Aug 4 2020

...RED FLAG WARNING IN EFFECT FROM 2 PM TO 11 PM PDT WEDNESDAY FOR
ABUNDANT LIGHTNING ON DRY FUELS FOR FIRE WEATHER ZONES 280...
624 AND 625...

The National Weather Service in Medford has issued a Red Flag
Warning...which is in effect from 2 PM to 11 PM PDT Wednesday. The
Fire Weather Watch is no longer in effect.

* Impacts:  Lightning and high fire danger will likely result in
new fire starts. Gusty thunderstorm winds could contribute to fire
spread. Despite rainfall, initial attack resources could be
overwhelmed and holdover fires are possible.

* Affected area: 
  In Northern CA Fire Zone....280.
  In South Central OR Fire Zones...624...625.

* Thunderstorms: Scattered thunderstorms are expected portions of
  western Siskiyou county, and east of the Cascades in Oregon. Some
  storms may become strong and produce gusty winds. 

* View the hazard area in detail at:
https://www.wrh.noaa.gov/mfr/HAZARD

&&

$$


Visit us at www.weather.gov/Medford
3 follow-up statements
564 
WWUS86 KMFR 051238
RFWMFR

URGENT - FIRE WEATHER MESSAGE
National Weather Service Medford OR
538 AM PDT Wed Aug 5 2020

CAZ280-ORZ624-625-052230-
/O.CON.KMFR.FW.W.0008.200805T2100Z-200806T0600Z/
Western Klamath National Forest-Klamath Basin and the Fremont-
Winema National Forest-
South Central Oregon Desert including the BLM Land in Eastern Lake
and Western Harney Counties-
538 AM PDT Wed Aug 5 2020

...RED FLAG WARNING REMAINS IN EFFECT FROM 2 PM THIS AFTERNOON TO
11 PM PDT THIS EVENING FOR ABUNDANT LIGHTNING ON DRY FUELS FOR
FIRE WEATHER ZONES 280...624 AND 625...

* Impacts: Lightning and high fire danger will result in new fire 
  starts. Gusty thunderstorm winds could contribute to fire spread.
  Despite rainfall, initial attack resources could be overwhelmed 
  and holdover fires are possible.

* Affected area: 
  In Northern CA Fire Zone....280.
  In South Central OR Fire Zones...624...625.

* Thunderstorms: Scattered thunderstorms are expected over south Central
  Oregon. Some storms may become strong and produce gusty winds. 
  Highest probability of storms will occur along Highway 31 between
  FWZ 624 and 625 and the southern portion of FWZ 280.

* View the hazard area in detail at:
https://www.wrh.noaa.gov/mfr/HAZARD

$$

Visit us at www.weather.gov/Medford
337 
WWUS86 KMFR 052152
RFWMFR

URGENT - FIRE WEATHER MESSAGE
National Weather Service Medford OR
252 PM PDT Wed Aug 5 2020

CAZ280-ORZ624-625-060600-
/O.CON.KMFR.FW.W.0008.000000T0000Z-200806T0600Z/
Western Klamath National Forest-Klamath Basin and the Fremont-
Winema National Forest-
South Central Oregon Desert including the BLM Land in Eastern Lake
and Western Harney Counties-
252 PM PDT Wed Aug 5 2020

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 11 PM PDT THIS EVENING
FOR ABUNDANT LIGHTNING ON DRY FUELS FOR FIRE WEATHER ZONES 280...
624 AND 625...

* Impacts: Lightning and high fire danger will result in new fire
  starts. Gusty thunderstorm winds could contribute to fire spread.
  Despite rainfall, initial attack resources could be overwhelmed
  and holdover fires are possible.

* Affected area: 
  In Northern CA Fire Zone....280.
  In South Central OR Fire Zones...624...625.

* Thunderstorms: Scattered thunderstorms are expected over south
Central Oregon. Some storms may become strong and produce gusty
winds. Highest probability of storms will occur along Highway
31 between FWZ 624 and 625 and the southern portion of FWZ 280.

* View the hazard area in detail at:
https://www.wrh.noaa.gov/mfr/HAZARD

$$


Visit us at www.weather.gov/Medford
750 
WWUS86 KMFR 060550
RFWMFR

URGENT - FIRE WEATHER MESSAGE
National Weather Service Medford OR
1050 PM PDT Wed Aug 5 2020

CAZ280-ORZ624-625-060700-
/O.EXP.KMFR.FW.W.0008.000000T0000Z-200806T0600Z/
Western Klamath National Forest-Klamath Basin and the Fremont-
Winema National Forest-
South Central Oregon Desert including the BLM Land in Eastern Lake
and Western Harney Counties-
1050 PM PDT Wed Aug 5 2020

...RED FLAG WARNING WILL EXPIRE AT 11 PM PDT THIS EVENING FOR  
   ABUNDANT LIGHTNING ON DRY FUELS FOR FIRE WEATHER ZONES 280...
   624 AND 625...

Thunderstorms have dissipated over the area. Therefore, the Red
Flag Warning will be allowed to expire.  

$$

Visit us at www.weather.gov/Medford

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before this red flag warning went out at Aug 4, 11:10 AM PDT, 3 hours 32 minutes earlier.

Area forecast discussion, Aug 4, 11:10 AM PDT, 3 hours 32 minutes before
Area Forecast Discussion
National Weather Service Medford OR
1110 AM PDT Tue Aug 4 2020

.Updated aviation discussion.

.DISCUSSION...Extensive marine push overnight has left much of
the Umpqua Basin and Coquille Valley blanketed in stratus. There
is also stratus impacting the southern Oregon coast from Gold
Beach south, but is beginning to clear as gusty north winds pick
up over the marine waters.

Changes to todays forecast were made to trim back the slight
chance from northwest Lake County and broaden it in northern
Klamath County, in the Diamond Lake, Chemult, Crescent area.
Siskiyou County still seems more favored of the two areas today,
but confidence is low that thunderstorms will develop today at
all. Limited runs of the HRRR have shown thunderstorms moving into
southeast Lake County, from the southeast, and so may need to
expand the slight chance for thunderstorms in that area shortly.

Wednesday, a chance for thunderstorms was introduced to Siskiyou
County near the Trinity Alps from 21z to 03z. This has also
prompted the expansion of the fire weather watch to that area.
Will be looking into hail and gusty wind potential that exceeds
the normal threat associated with thunderstorms.   -Miles

&&

.AVIATION...For the 04/18Z TAF Cycle...IFR ceilings are impacting
the coast while MVFR ceilings are impacting the Umpqua Basin. The
inland ceilings will clear out early this afternoon, but clouds will
linger right along the immediate coastline through the afternoon
before filling in to the coastal valleys this evening.  We've only
provide a brief break in IFR conditions at KOTH before low clouds
move back in late afternoon/early evening. Ceilings will progress
inland overnight, reaching KRBG early Wednesday morning.

Outside of these coastal and Umpqua Basin IFR/MVFR conditions, VFR
with typical afternoon breezes are expected through the period. The
only exception will occur over southwest Siskiyou county near the
Red Salmon fire, where there's likely to be some local MVFR
visibility restrictions due to smoke. Keene

&&

.MARINE...Updated 840 AM PDT Tuesday, 4 August 2020...
North winds and seas are expected to strengthen today resulting in
Small Craft Advisory level conditions for most areas south of Cape
Blanco by evening. The thermal trough responsible for these
heightened winds and seas is expected to weaken briefly Wednesday
night into early Thursday as a front moves through, but it is likely
to re-strengthen Thursday afternoon. Gales are possible for areas
south of Cape Blanco Friday afternoon through early next week.
~BTL/Sven

&&

.PREV DISCUSSION... /Issued 525 AM PDT Tue Aug 4 2020/

DISCUSSION...

The main focus of this forecast cycle was on the potential for
thunderstorms this evening and again on Wednesday afternoon and
evening. The latest round of model guidance has really cut down on
thunderstorm potential across the region for later this afternoon
and evening. Potential instability is limited around 100 j/kg of
convective available potential energy (CAPE). There also may be
some sinking air in the upper levels over north western Siskiyou
County. This would inhibit thunderstorm formation in a pretty
weekly forced environment. In addition, the low center appears to
drop farther south off the coast of San Francisco compared to
previous model runs. Our ideal thunderstorm weather pattern would
have that low farther north off the northern California coast.
Thunderstorm probabilities have also decreased down to 5 to 10
percent this afternoon across northern California and along the
Cascades. Overall, there is a 90 to 95 percent chance that storms
do not form today, yet it wouldn't be surprising if we did see a
few cloud to ground strikes, especially in northern California
around the Trinities.

After this evening, the focus then shifts to Wednesday afternoon
and evening as model guidance is aggressive on initiating
convection east of the Cascades and around the Trinity Mountains.
CAPE increases to 600 - 1000 j/kg and it appears that the marine
layer, or a weak cold front, does push onshore Wednesday
afternoon and evening. This front in combination with plenty of
surface heating will be our triggers. 0-6 km bulk shear is out of
the south around 20 knots. This will allow storms to detach from
terrain and sustain a little longer, thus increasing lightning
production.

Thunderstorm probabilities increase to 30 to 50 percent with
those highest percentiles covering Klamath and Lake counties in
south central Oregon. In northern California, percentiles are
around 25 to 30 percent, so isolated storms are more likely. As
for locations west of the Cascades and along the coast,
probabilities are near 0 because of the cooler stable air pushing
onshore. In summary, Wednesday is a fire weather concern for us
because of the potential for abundant lightning, especially east
of the Cascades. Isolated severe weather could also be in the
cards because of the stronger shear.

As the thunderstorm threat diminishes Wednesday night, an upper
level low will approach the Pacific Northwest. A strong and well
developed cold front will not lag too far behind and bring even
slightly cooler temperatures to the region on Thursday. This will
be the coolest day the region has seen for quite a while. The last
time Medford saw a day in the 80's was July 12th. With this cold
front pushing onshore, winds will probably become breezy in the
afternoon in the valleys and east of the Cascades.

A strong coastal thermal trough will then develop Friday bringing
abnormally warm weather to the coast and the Brookings area.
Highs will begin a warming trend again and we have a high
probability to hit the 100 degree mark next weekend as the thermal
trough retreats back inland.

-Smith

&&

FIRE WEATHER...Updated 200 AM PDT Monday 3 August 2020...Latest
suite of model guidance suggests that scattered thunderstorms have
a good chance of developing in south central Oregon on Wednesday
afternoon and evening.

But first for today, the latest round of model guidance has cut
down on thunderstorm potential across the region for later this
afternoon and evening. Potential instability is quite low for this
afternoon . In addition, there may be some sinking air in the
upper levels over north western Siskiyou County, even with that
low around. This would inhibit thunderstorm formation in a pretty
weekly forced environment. Furthermore, the low center appears to
drop farther south off the coast of San Francisco compared to
previous model runs the past few days. Our ideal thunderstorm
weather pattern would have that low farther north off the northern
California coast. Thunderstorm probabilities have also decreased
down to 5 to 10 percent this afternoon across northern California
and along the Cascades. Overall, there is a 90 to 95 percent
chance that storms do not form today, yet it wouldn't be
surprising if we did see a few cloud to ground strikes,
especially in Siskiyou County around the Trinities near FWZ 280.

After this evening, the focus then shifts to Wednesday afternoon
and evening as models are aggressive on initiating storms east of
the Cascades and around the Trinity Mountains. Instability
increases and it appears that the marine layer, or a weak cold
front, does push onshore Wednesday afternoon and evening. This
front in combination with plenty of surface heating will be our
triggers. the steering winds are out of the south around 20
knots. This will allow storms to detach from terrain and sustain
a little longer, thus increasing lightning production.

Thunderstorm probabilities increase to 30 to 50 percent with
those highest probabilities covering Klamath and Lake counties in
south central Oregon. These higher probabilities in the past have
been associated with LALs of 3. In northern California,
percentiles are around 25 to 30 percent, so isolated storms and
LALs of 2 are more likely. As for locations west of the Cascades
and along the coast, probabilities are near 0 because of the
cooler stable air pushing onshore. Because of what has been
mentioned above, we went with a fire weather watch in FWZ 624 and
625 Wednesday afternoon and evening because of abundant lightning
on dry fuels.

Thursday, the upper trough shifts east and any threat of storms
will be east of the forecast area. Temperatures will be cooler and
relative humidity higher, however gusty winds are expected in the
afternoon due to a combination of a stronger winds aloft and
tightening pressure gradient.

Friday through next weekend should remain dry with a thermal trough
developing along the coast with increasing east to northeast winds
near and at the ridges in fire zones 618, 619 and western 280. The
GFS hints at some increasing mid level moisture and marginal
instability in parts of fire zones 285 and southeast 625 late in the
afternoon and early evening hours Friday and Saturday, but there's
little or no trigger. The ECMWF and ensemble members really don't
show much, if anything. Odds are will remain dry with the threat for
thunder almost zero.

-Smith/Petrucelli

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...Fire Weather Watch from Wednesday afternoon through Wednesday
     evening for ORZ624-625.

CA...Fire Weather Watch from Wednesday afternoon through Wednesday
     evening for CAZ280.

Pacific Coastal Waters...Small Craft Advisory until 5 AM PDT
Thursday for PZZ356-376.

The office that day

Everything else NWS Medford, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 4, 3:50 AM PDTFire Weather WatchMFRHarney, Klamath, Lake11 hr

Nearby

Red Flag Warnings in Oregon, 2020Red Flag Warnings in California, 2020Every red flag warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.